Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 3, 1999, 5:14 PM CDT for Burleigh County, Emmons County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 1999, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 3, 1999, 5:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Burleigh County, ND, Emmons County, ND
The radar
The Bismarck radar (KBIS), 33 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:29 PM CDT | Tornado F0 | Hazelton, ND | no damage reported. |
| Jun 3, 5:43 PM CDT | Tornado F0 | Driscoll, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
953 WFUS1 KBIS 032217 RRA TORBIS NDC015-029-032245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 514 PM CDT THU JUN 3 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 545 PM CDT * AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 7 MILES SOUTHWEST OF MOFFIT...OR ABOUT 21 MILES SOUTHEAST OF BISMARCK...MOVING NORTHEAST AT 25 MPH. * THE TORNADO WILL BE NEAR... MOFFIT AT 520 PM CDT THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. AT 514 PM CDT SKYWARN SPOTTERS REPORTED A FUNNEL CLOUD 7 MILES SOUTHWEST OF MOFFIT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4666 10054 4654 10035 4678 10008 4687 10019 &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:00 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 3, 3:00 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT THU JUN 3 1999 ZONES HAVE ALREADY BEEN RELEASED AS SPC HAS ISSUED A TORNADO WATCH FOR MOST OF WESTERN AND CENTRAL ND UNTIL 040100Z (8 PM CDT). LINE OF DEEP MOIST CONVECTION FORMING ON DEW POINT BOUDARY IN SW ND...DEWS IN THE LOWER 60S EAST OF LINE AND IN THE 30S-50S JUST WEST OF IT. CAPES IN WATCH AREA ARE AROUND 2500 J/KG WITH SATELLITE DERIVED LIFTED INDICES IN THE -3 TO -6 RANGE. THANKS TO LF AT ISN FOR POINTING OUT HEAVY RAIN POTENTIAL...K INDEX FORECAST TO BE AROUND 38 THIS EVENING. ADDED HEAVY RAIN TO ZONES. SYSTEM MOVES NORTHEAST LATE TONIGHT BUT A SECONDARY LOBE OF VORTICITY PUSHES INTO ISN AREA FRIDAY AFTERNOON. ADDED SMALL POPS TO AFTERNOON AND EVENING HOURS. EXTENDED LOOKS STORMY SATURDAY NIGHT- SUNDAY. LESS CHANCES OF STORMS FOR MONDAY. .BIS...NONE. JP MARTIN
In the hours before
Local storm report, Jun 3, 3:51 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT THU JUN 3 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SHIELDS ND 1.00 INCH HAIL
06/03/99 GRANT
0345 PM SHIELDS ND 1.25 INCH HAIL
06/03/99 GRANT
0350 PM BREIEN ND 1.75 INCH HAIL
06/03/99 MORTON
ENDLocal storm report, Jun 3, 3:51 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT THU JUN 3 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SHIELDS ND 1.00 INCH HAIL
06/03/99 GRANT
0345 PM SHIELDS ND 1.25 INCH HAIL
06/03/99 GRANT
0350 PM BREIEN ND 1.75 INCH HAIL
06/03/99 MORTON
ENDLocal storm report, Jun 3, 5:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT THU JUN 3 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM HEBRON ND 0.88 INCH HAIL
06/03/99 MORTON NWS COOP OBSERVER REPORT
0434 PM FORT RICE ND 1.25 INCH HAIL
06/03/99 MORTON NWS METEOROLOGIST REPORT
0450 PM 7 NE CENTER ND 1.00 INCH HAIL
06/03/99 OLIVER HAM RADIO OPERATOR REPORT
JP MARTINLocal storm report, Jun 3, 5:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT THU JUN 3 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM HEBRON ND 0.88 INCH HAIL
06/03/99 MORTON NWS COOP OBSERVER REPORT
0434 PM FORT RICE ND 1.25 INCH HAIL
06/03/99 MORTON NWS METEOROLOGIST REPORT
0450 PM 7 NE CENTER ND 1.00 INCH HAIL
06/03/99 OLIVER HAM RADIO OPERATOR REPORT
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:22 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 63 min |
| Jun 3, 3:07 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 38 min |
| Jun 3, 3:25 PM CDT | Tornado Warning | BIS | Grant, Morton | 35 min |
| Jun 3, 3:41 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 64 min |
| Jun 3, 3:57 PM CDT | Tornado Warning | BIS | Morton, Sioux | 33 min |
| Jun 3, 4:05 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 40 min |
| Jun 3, 4:33 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 57 min |
| Jun 3, 4:52 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Oliver | 38 min |
| Jun 3, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 52 min |
| Jun 3, 5:40 PM CDT | Tornado Warning | BIS | McLean | 35 min |
| Jun 3, 5:47 PM CDT | Tornado Warning | BIS | Burleigh, Kidder | 28 min |
| Jun 3, 6:11 PM CDT | Tornado Warning | BIS | Kidder | 34 min |
| Jun 3, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 56 min |
| Jun 3, 6:44 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 31 min |
| Jun 3, 6:50 PM CDT | Tornado Warning | BIS | McHenry, Pierce | 25 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.